On the Regularity of Alexandrov Surfaces with Curvature Bounded Below

Luigi Ambrosio 1  and Jérôme Bertrand 2
  • 1 Scuola Normale Superiore, Piazza dei Cavalieri 7 56126 Pisa, Italy
  • 2 Institut de Mathématiques de Toulouse, UMR CNRS 5219, Université Toulouse III, 31062 Toulouse cedex 9, France


In this note, we prove that on a surface with Alexandrov’s curvature bounded below, the distance derives from a Riemannian metric whose components, for any p ∈ [1, 2), locally belong to W1,p out of a discrete singular set. This result is based on Reshetnyak’s work on the more general class of surfaces with bounded integral curvature.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] L. Ambrosio and G. Alberti. A geometric approach to monotone functions in Rn. Math. Z., 230: 259–316 (1999).

  • [2] A. D. Aleksandrov and V. A. Zalgaller. Intrinsic geometry of surfaces. Translated from the Russian by J. M. Danskin. Translations of Mathematical Monographs, Vol. 15. American Mathematical Society, Providence, R.I., 1967.

  • [3] A. L. Besse. Einstein manifolds. Classics in Mathematics. Springer-Verlag, Berlin, 2008. Reprint of the 1987 edition.

  • [4] A. D. Alexandrov. A. D. Alexandrov selected works. Part II. Chapman & Hall/CRC, Boca Raton, FL, 2006. Intrinsic geometry of convex surfaces, Edited by S. S. Kutateladze, Translated from the Russian by S. Vakhrameyev.

  • [5] D. Burago, Yu. Burago, and S. Ivanov. A course in metric geometry, volume 33 of Graduate Studies inMathematics. American Mathematical Society, Providence, RI, 2001.

  • [6] Yu. Burago, M. Gromov, and G. Perel0man. A. D. Aleksandrov spaces with curvatures bounded below. Uspekhi Mat. Nauk, 47(2(284)):3–51, 222, 1992.

  • [7] L. Hörmander. The analysis of linear partial differential operators. I. Classics inMathematics. Springer-Verlag, Berlin, 2003. Distribution theory and Fourier analysis, Reprint of the second (1990) edition [Springer, Berlin; MR1065993 (91m:35001a)].

  • [8] L. Hörmander. The analysis of linear partial differential operators. II. Classics inMathematics. Springer-Verlag, Berlin, 2005. Differential operators with constant coefficients, Reprint of the 1983 original.

  • [9] Alfred Huber. Zumpotentialtheoretischen Aspekt der Alexandrowschen Flächentheorie. Comment.Math. Helv., 34:99–126, 1960.

  • [10] Y. Machigashira. The Gaussian curvature of Alexandrov surfaces. J. Math. Soc. Japan, 50(4):859–878, 1998.

  • [11] Y. Otsu and T. Shioya. The Riemannian structure of Alexandrov spaces. J. Differential Geom., 39(3):629–658, 1994.

  • [12] G. Perel0man. DC Structure on Alexandrov Space. Preprint, 1994.

  • [13] G. Ya. Perel0man. Elements of Morse theory on Aleksandrov spaces. Algebra i Analiz, 5(1):232–241, 1993.

  • [14] Yu. Reshetnyak. Two-DimensionalManifolds of Bounded Curvature. Geometry. IV, volume 70 of Encyclopaedia ofMathematical Sciences. Springer-Verlag, Berlin, 1993. Nonregular Riemannian geometry, A translation of ıt Geometry, 4 (Russian), Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1989 [ MR1099201 (91k:53003)], Translation by E. Primrose.

  • [15] Michael Spivak. A comprehensive introduction to differential geometry. Vol. II. Publish or Perish, Inc., Wilmington, Del., second edition, 1979.

  • [16] M. Troyanov. Un principe de concentration-compacité pour les suites de surfaces riemanniennes. Ann. Inst. H. Poincaré Anal. Non Linéaire, 8(5):419–441, 1991.

  • [17] M. Troyanov. Les surfaces à courbure intégrale bornée au sens d’Alexandrov. Available on arXiv:0906.3407v1.


Journal + Issues